Wisconsin, 2005

Drought in Wisconsin, September 6 to 30, 2005

September 6 to 30, 2005 · NWS GRB · 8 events in 8 counties and zones

Rainfall for the month of September was generally within an inch of normal. 92 inch below normal.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Rainfall for the month of September was generally within an inch of normal. Green Bay had 3.08 inches of rain, 0.03 inch below normal, Wausau had 4.71 inches, 0.63 inch above normal and Rhinelander had 3.19 inches, 0.92 inch below normal. On September 6th the U.S. Drought Monitor placed parts of far northern Wisconsin in the severe drought category (D2). Much of that area remained in severe drought for the rest of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 6, 2:45 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Sep 6, 2:45 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 AM CDT TUE SEP 6 2005

.SHORT TERM...TODAY THROUGH WEDNESDAY AFTERNOON. LARGE AREA OF
CONVECTION OVER MINNESOTA IS WEAKENING AS IT MOVES INTO WISCONSIN.
DYNAMICS FOR THUNDERSTORMS ARE DISJOINTED THE NEXT COUPLE OF DAYS. WHEN
UPPER SUPPORT IS PRESENT...LOW LEVEL MOISTURE AND CONVERGENCE ISN/T. SO
WILL KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST FOR TODAY IN THE
WESTERN HALF OF THE FORECAST AREA AND A SLIGHT CHANCE IN THE EAST. AS
FRONT MOVES THROUGH TONIGHT THINK THERE WILL BE AT LEAST SCATTERED
ACTIVITY. WEDNESDAY FRONT DROPS SOUTH OF THE FORECAST AREA. THERE MAY BE
A PERIOD OF OVERUNNING IN THE SOUTHERN PART OF THE FORECAST AREA THROUGH
MIDDAY...SO KEPT A CHANCE OF SHOWERS OR THUNDERSTORMS THERE.

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY.
HIGH PRESSURE BUILDS INTO THE REGION WEDNESDAY NIGHT...BRINGING A
DECREASE IN CLOUDS FROM NORTH TO SOUTH. GRADIENT SLACKENS OFF ENOUGH TO
WARRANT THE MENTION OF PATCHY FOG OVER THE NORTH. DID LOWER TEMPERATURES
A FEW DEGREES...ESPECIALLY OVER THE NORTH. HIGH PRESSURE WILL SLIDE
ACROSS THE REGION ON THURSDAY...BRINGING PARTLY CLOUDY SKIES AND
SEASONABLE TEMPERATURES FOR EARLY SEPTEMBER.

ATTENTION TURNS TO THE POSSIBILITY OF SOME RETURN FLOW PRECIPITATION
ASSOCIATED WITH WARM ADVECTION AT 850 MB. MODELS DIVERGE ON TIMING
OF THE RETURN FLOW PRECIPITATION...BUT LEANED TOWARD THE GFS SOLUTION
WHICH BROUGHT IN PRECIPITATION THURSDAY NIGHT INTO FRIDAY. OTHERWISE...
REMAINDER OF THE FORECAST INDICATED A WARMING TREND INTO THE WEEKEND AS
850MB TEMPERATURES RISE TO +16 C TO +20 C DEPENDING ON WHICH MODEL
YOU CHOOSE. FELT CONFIDENT ENOUGH TO RAISE MAX TEMPERATURES SATURDAY
AND SUNDAY...WITH READINGS SUNDAY WELL INTO THE 80S. HAVE LOWER TO
MIDDLE 80S GOING RIGHT NOW...BUT TEMPERATURES MAY NEED TO BE RAISED
EVEN FURTHER IF THE WARMER 12Z ECMWF VERIFIES WHICH HAS THE AREA
APPROACHING +18 C TO +20 C EARLY NEXT WEEK.

THE GFS DID CRANK OUT LIGHT AMOUNTS OF RAIN SATURDAY AND SUNDAY...
BUT HAVE LITTLE CONFIDENCE IN THE OUTPUT AT THIS TIME. CURRENT GRIDS
WERE DRY AND LEFT THEM THAT WAY AND LET LATER SHIFTS GET A BETTER
HANDLE ON THIS FEATURE FOR THE WEEKEND.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RDM/ECKBERG
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Sep 6, 5:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT TUE SEP 6 2005

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071115-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
615 AM CDT TUE SEP 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT CHANCE THAT A FEW STORMS IN CENTRAL AND NORTHCENTRAL WISCONSIN
COULD PRODUCE STRONG WINDS AND HAIL THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE ALSO POSSIBLE THURSDAY NIGHT AND FRIDAY ACROSS THE
REGION...AND AGAIN EARLY NEXT WEEK IN THE NORTH. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

THERE IS A VERY SMALL CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON OR
EVENING.

LMZ521-522-541>543-564-071115-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
615 AM CDT TUE SEP 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN
GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOUTH WINDS OF 15 TO 25 KTS WILL PRODUCE WAVES OF 3 TO 5 KT IN THE
CENTRAL PORTION OF THE BAY AND IN THE NEARSHORE WATERS OF LAKE MICHIGAN
NORTH OF STURGEON BAY. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THESE
AREAS THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

RDM
WEATHER.GOV/GREENBAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Vilas

When
September 6, 6:00 AM CST to September 30, 11:59 PM CST
Where
Vilas forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Drought, Oneida

When
September 6, 6:00 AM CST to September 30, 11:59 PM CST
Where
Oneida forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Drought, Forest

When
September 6, 6:00 AM CST to September 30, 11:59 PM CST
Where
Forest forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Drought, Florence

When
September 6, 6:00 AM CST to September 30, 11:59 PM CST
Where
Florence forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Drought, Lincoln

When
September 6, 6:00 AM CST to September 27, 5:59 AM CST
Where
Lincoln forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Drought, Langlade

When
September 6, 6:00 AM CST to September 27, 5:59 AM CST
Where
Langlade forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Drought, Northern Marinette

When
September 6, 6:00 AM CST to September 30, 11:59 PM CST
Where
Northern Marinette forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Drought, Northern Oconto

When
September 6, 6:00 AM CST to September 27, 5:59 AM CST
Where
Northern Oconto forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478804, 5478805, 5478806, 5478807, 5478808, 5478809, 5478810, 5478811.